Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Apr 12, 2010, 10:20 AM CDT for McIntosh County, North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2010, 10:20 AM CDT (15:20 UTC)
- Expired
- Apr 12, 2010, 11:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County McIntosh County, ND
The radar
The Aberdeen radar (KABR), 106 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 10:55 AM CDT | HAIL 1 | 10 E Ashley, ND | LASTED 5-6 MINUTES. GROUND TOTALLY WHITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 552 m²/s²
- 0-3 km storm-relative helicity
- 693 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
895
WUUS53 KBIS 121520
SVRBIS
NDC051-121615-
/O.NEW.KBIS.SV.W.0002.100412T1520Z-100412T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1020 AM CDT MON APR 12 2010
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 1115 AM CDT
* AT 1018 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
VENTURIA...OR 74 MILES SOUTHWEST OF JAMESTOWN...AND MOVING
NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ASHLEY AND DANZIG AROUND 1045 AM CDT.
WISHEK AROUND 1050 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4604 9972 4628 9958 4628 9901 4594 9900
4595 9959
TIME...MOT...LOC 1520Z 236DEG 13KT 4599 9948
WIND...HAIL 60MPH 1.75IN
$$
VINING3 follow-up statements
346
WWUS53 KBIS 121544
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1044 AM CDT MON APR 12 2010
NDC051-121615-
/O.CON.KBIS.SV.W.0002.000000T0000Z-100412T1615Z/
MCINTOSH ND-
1044 AM CDT MON APR 12 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MCINTOSH COUNTY UNTIL 1115 AM CDT...
AT 1037 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS EXTENDED
FROM 5 MILES NORTHWEST OF ASHLEY...TO THE SOUTH DAKOTA BORDER
SOUTHEAST OF ASHLEY. THIS IS ABOUT 70 MILES SOUTHWEST OF JAMESTOWN.
MOVEMENT WAS NORTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORMS WILL...
BE MOVING THROUGH RURAL AREAS OF MCINTOSH COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4604 9972 4628 9958 4628 9901 4594 9900
4595 9959
TIME...MOT...LOC 1542Z 236DEG 13KT 4603 9938
WIND...HAIL 60MPH 1.75IN
$$
VINING098
WWUS53 KBIS 121559
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 AM CDT MON APR 12 2010
NDC051-121615-
/O.CON.KBIS.SV.W.0002.000000T0000Z-100412T1615Z/
MCINTOSH ND-
1059 AM CDT MON APR 12 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MCINTOSH COUNTY UNTIL 1115 AM CDT...
AT 1052 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED 10 MILES SOUTHEAST OF ASHLEY...OR 65 MILES SOUTH OF
JAMESTOWN...MOVING EAST AT 15 MPH.
THESE SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF EASTERN
MCINTOSH COUNTY...INCLUDING HIGHWAY 11 EAST OF ASHLEY TO THE DICKEY
COUNTY LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4595 9945 4628 9912 4628 9902 4595 9900
4594 9901
TIME...MOT...LOC 1556Z 251DEG 15KT 4600 9914
WIND...HAIL 60MPH 1.75IN
$$
VINING558
WWUS53 KBIS 121619
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1119 AM CDT MON APR 12 2010
NDC051-121627-
/O.EXP.KBIS.SV.W.0002.000000T0000Z-100412T1615Z/
MCINTOSH ND-
1119 AM CDT MON APR 12 2010
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MCINTOSH COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM. THE STORMS REMAINED IN SOUTHEASTERN MCINTOSH COUNTY
AND WERE MOVING EASTWARD INTO DICKEY COUNTY. PEOPLE ALONG HIGHWAY 11
IN MCINTOSH AND DICKEY COUNTIES...AND ALONG HIGHWAY 56 IN DICKEY
COUNTY...SHOULD SLOW DOWN IF THESE THUNDERSTORMS APPROACH.
QUARTER SIZED HAIL WAS REPORTED BEFORE 11 AM 10 MILES EAST OF ASHLEY
IN MCINTOSH COUNTY.
LAT...LON 4595 9945 4628 9912 4628 9902 4595 9900
4594 9901
TIME...MOT...LOC 1559Z 251DEG 15KT 4600 9912
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:26 AM CDT, 6 hours 54 minutes earlier.
Area forecast discussion, Apr 12, 3:26 AM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 326 AM CDT MON APR 12 2010 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... SHOT TERM CONCERNS CONTINUE WITH SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE...ESPECIALLY MONDAY NIGHT. HAIL LOOKS TO BE THE MAIN THREAT TONIGHT...WITH HEAVY RAIN AND GUSTY WINDS TUESDAY INTO TUESDAY NIGHT. THE LATEST SURFACE MAP SHOWS LOW PRESSURE OVER NORTHEASTERN WYOMING WITH A WARM FRONT SPRAWLED ACROSS CENTRAL AND NORTHERN SOUTH DAKOTA. THE FRONT WILL REMAIN NEARLY STATIONARY THROUGH 12Z TUESDAY...THEN GRADUALLY LIFT NORTH INTO SOUTH CENTRAL NORTH DAKOTA DURING THE DAY TUESDAY AS LOW LEVEL WINDS BECOME MORE SOUTHERLY AND THE SURFACE LOW BEGINS A NORTHWARD JAUNT. TEMPERATURES SHOULD SOAR TO AROUND 70 IN THE WARM SECTOR OVER THE SOUTHERN PORTION OF THE CWA TUESDAY WITH COOLER AIR FURTHER NORTH...NORTH OF THE WARM FRONT. LATEST REGIONAL RADAR SHOWED A COUPLE OF LIGHTNING STRIKES EARLIER OVER/NEAR HETTINGER BUT HAS SINCE WEAKENED OUT. ISOLATED TO SCATTERED RAIN SHOWERS COVER THE CWA...WITH THE BEST MOISTURE CONVERGENCE OVER THE SOUTHERN THIRD OF THE CWA. THE LATEST WATER VAPOR IMAGERY SHOWS A POTENT LOW PRESSURE OVER NORTHWESTERN CALIFORNIA WITH A STRONG JET CORE WORKING DOWN THE BACK SIDE OF THE UPPER TROUGH. AS THE JET STREAK WORKS INTO THE BASE OF THE TROUGH MONDAY NIGHT...THE TROUGH BECOMES NEGATIVELY TILTED AS IT LIFTS NORTHEAST INTO EASTERN MONTANA AND WESTERN NORTH DAKOTA TUESDAY. WITH THE STRONGER DYNAMICS ALOFT CATCHING UP TO THE SURFACE LOW/WARM FRONT IN WYOMING TONIGHT AND TUESDAY...INTENSIFICATION WILL COMMENCE INCREASING THE LOW LEVEL JET AND ADVECTING IN HIGHER DEWPOINTS AND MOISTURE FROM THE SOUTH. THE NAM/GFS BUFR SOUNDINGS INITIALIZED A LITTLE TOO ROBUST ON PRECIPITABLE WATER VALUES WHEN COMPARED TO THE 00Z KBIS SOUNDING. HOWEVER EVEN AFTER SUBTRACTING THE ERROR OUT...PRECIPITABLE VALUES ARE AT LEAST ONE INCH DURING THE DAY TUESDAY. SO DESPITE THE FAST NATURE IN STORM MOVEMENT...HEAVY RAIN WILL BE A CONCERN ALONG WITH STRONG WINDS ALOFT MIXING DOWN TO THE SURFACE. TODAY THROUGH 12Z TUESDAY...SPC HAS PLACED PORTIONS OF WESTERN AND SOUTH CENTRAL NORTH DAKOTA IN A SLIGHT RISK. HAVE ADDED HAIL AS MAIN THREAT TONIGHT IN THE GRIDS. AS MENTIONED ABOVE...AS THE MOISTURE TRANSPORT INCREASES TONIGHT AND TUESDAY...SOUNDINGS MOISTEN UP WITH HEAVY RAIN AND WIND AS THE MAIN THREATS TUESDAY INTO TUESDAY NIGHT. THE WHOLE SYSTEM OCCLUDES TUESDAY NIGHT WITH THE COLD FRONT SLIDING THROUGH FROM WEST TO EAST. DRIER AIR/WESTERLY FLOW MOVES INTO THE WEST BETWEEN 00Z AND 06Z WEDS...AND 06-12Z CENTRAL. THIS WILL SHIFT THE MAIN PRECIPITATION BAND FROM CENTRAL NORTH DAKOTA INTO THE JAMES RIVER VALLEY FROM 06Z-12Z WEDS. A SLIGHT CHANCE FOR SHOWERS REMAIN WEDNESDAY WITH THE BEST THREAT ACROSS THE WEST AND NORTHWEST...CLOSER TO THE STRONGER CYCLONIC CURVATURE AND LOW LEVEL CONVERGENCE ASSOCIATED WITH THE UPPER/SURFACE LOW AS IT LIFTS INTO SASKATCHEWAN AND MANITOBA. .LONG TERM...THURSDAY THROUGH SUNDAY... THE SYSTEM THAT IMPACTED THE STATE DURING THE FIRST HALF OF THE WEEK IS EXPECTED TO MOVE FROM THE LAKE WINNEPEG AREA TOWARDS EASTERN CANADA ON THURSDAY. MODELS INDICATE THAT SOME SHOWERS COULD LINGER OVER MY NORTHERN COUNTIES AS THE LOW MAKES ITS WAY OUT OF THE AREA. BY FRIDAY MORNING...RIDGING OVER THE ROCKIES SHOULD BEGIN TO SLIDE INTO THE CENTRAL CONUS...WHILE A STRONG SURFACE HIGH PRESSURE CENTER BUILDS IN OVER THE NORTHERN PLAINS. THESE FEATURES SHOULD BE SLOW MOVING...AND WILL MOST LIKELY STAY IN PLACE OVER NORTH DAKOTA FOR THE REMAINDER OF THE PERIOD. CLEAR SKIES AND RELATIVELY QUIET CONDITIONS ARE EXPECTED THROUGH THE WEEKEND...WITH TEMPERATURES REMAINING AROUND NORMAL FOR THIS TIME OF YEAR. && .AVIATION... A WARM FRONT JUST SOUTH OF THE STATE SHOULD RESULT IN NUMEROUS SHOWERS ACROSS MUCH OF THE FORECAST AREA. EXPECT VFR CEILINGS THIS MORNING TO GRADUALLY TURN TO MVFR BY THIS AFTERNOON AND EVENING. DUE TO INCREASED INSTABILITY NEAR THE BOUNDARY...SOME SCATTERED THUNDERSTORMS ARE POSSIBLE BEGINNING THIS AFTERNOON...AND EXTENDING THROUGH THE TERM. 10 TO 20 KNOTS WINDS FROM THE EAST SHOULD INCREASE AS THE LOW TO THE SOUTHWEST DEEPENS AND GRADIENTS TIGHTEN...WITH GUSTS OF UP TO 30 KNOTS POSSIBLE THIS AFTERNOON AND OVERNIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && KS/HW
Hazardous weather outlook, Apr 12, 4:51 AM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 451 AM CDT MON APR 12 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 451 AM CDT MON APR 12 2010 /351 AM MDT MON APR 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE OVER NORTHEASTERN WYOMING AND AN ASSOCIATED WARM FRONT DRAPED OVER CENTRAL AND NORTHERN SOUTH DAKOTA WILL RESULT IN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TODAY. THE LOW PRESSURE AND WARM FRONT WILL INTENSIFY TONIGHT RESULTING IN SHOWERS AND A CHANCE OF SEVERE THUNDERSTORMS. SMALL HAIL WOULD BE THE MAIN THREAT WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY INTO TUESDAY NIGHT. HEAVY RAIN AND GUSTY WINDS WILL ACCOMPANY SOME OF THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IF EITHER HAIL...HEAVY RAIN...OR GUSTY WINDS DEVELOP. PLEASE CHECK BACK FOR FUTURE FORECASTS. KS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 9:43 AM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 62 min |
| Apr 12, 11:55 AM CDT | Severe Thunderstorm Warning | BIS | Dickey | 55 min |
| Apr 12, 3:22 PM CDT | Wind Advisory | BIS | Bottineau, Burke, Burleigh, Dickey, Emmons, Foster and 15 more | 30 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.